Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 11, 2023, 7:50 PM CDT for 4 counties in Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 7:50 PM CDT (00:50 UTC)
- Expired
- Aug 11, 2023, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marathon County, WI, Portage County, WI, Waupaca County, WI, Waushara County, WI
The radar
The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:20 PM CDT | TSTM WND DMG | 4 Nw Big Falls, WI | Delayed report. Trees down northwest of Big Falls. The time of this report is an estimate based on radar data. |
| Aug 11, 8:22 PM CDT | TSTM WND GST 46 | Wautoma, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
831
WUUS53 KGRB 120050
SVRGRB
WIC073-097-135-137-120130-
/O.NEW.KGRB.SV.W.0041.230812T0050Z-230812T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
750 PM CDT Fri Aug 11 2023
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Portage County in central Wisconsin...
Southeastern Marathon County in central Wisconsin...
Waushara County in central Wisconsin...
Waupaca County in northeastern Wisconsin...
* Until 830 PM CDT.
* At 750 PM CDT, severe thunderstorms were located along a line
extending from near Bevent to near Whiting to 6 miles south of Lake
Wazeecha, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Amherst around 800 PM CDT.
Plainfield and Hartman Creek State Park around 810 PM CDT.
Chain O' Lakes-King around 815 PM CDT.
Waupaca around 820 PM CDT.
Wautoma around 825 PM CDT.
Redgranite, Fremont and Napowan Scout Camp around 830 PM CDT.
Other locations impacted by these severe thunderstorms include
Schmidt Corner, Northport, Coddington, Kellner, Ellis, Nelsonville,
King, Iola, Symco and Custer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4424 8960 4425 8973 4439 8972 4451 8953
4484 8954 4475 8922 4468 8922 4468 8898
4461 8873 4424 8874 4424 8889 4398 8907
4398 8960
TIME...MOT...LOC 0050Z 299DEG 39KT 4474 8946 4448 8945 4428 8976
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurimski2 follow-up statements
889
WWUS53 KGRB 120111
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
811 PM CDT Fri Aug 11 2023
WIC073-097-135-137-120130-
/O.CON.KGRB.SV.W.0041.000000T0000Z-230812T0130Z/
Portage WI-Marathon WI-Waushara WI-Waupaca WI-
811 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN PORTAGE...SOUTHEASTERN MARATHON...WAUSHARA AND WAUPACA
COUNTIES...
At 811 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Amherst to Hartman Creek State Park
to 6 miles south of Plainfield, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Hartman Creek State Park and Chain O' Lakes-King around 815 PM
CDT.
Waupaca around 825 PM CDT.
Wautoma around 830 PM CDT.
Fremont around 835 PM CDT.
Redgranite around 840 PM CDT.
New London around 845 PM CDT.
Other locations impacted by these severe thunderstorms include
Schmidt Corner, Northport, Coddington, Ellis, Nelsonville, King,
Iola, Symco, Custer and Manawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4424 8960 4425 8973 4435 8964 4443 8942
4477 8946 4475 8922 4468 8922 4468 8898
4461 8873 4424 8874 4424 8889 4398 8907
4398 8960
TIME...MOT...LOC 0111Z 299DEG 38KT 4458 8922 4432 8922 4412 8953
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurimski676
WWUS53 KGRB 120121
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
821 PM CDT Fri Aug 11 2023
WIC073-097-135-137-120131-
/O.EXP.KGRB.SV.W.0041.000000T0000Z-230812T0130Z/
Portage WI-Marathon WI-Waushara WI-Waupaca WI-
821 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PORTAGE...SOUTHEASTERN
MARATHON...WAUSHARA AND WAUPACA COUNTIES WILL EXPIRE AT 830 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, northeastern and east central Wisconsin.
LAT...LON 4424 8960 4425 8973 4435 8964 4443 8942
4477 8946 4475 8922 4468 8922 4468 8898
4461 8873 4424 8874 4424 8889 4398 8907
4398 8960
TIME...MOT...LOC 0121Z 299DEG 39KT 4453 8910 4427 8910 4407 8941
$$
KurimskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:50 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 11, 7:50 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 750 PM CDT Fri Aug 11 2023 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Saturday Issued at 248 PM CDT Fri Aug 11 2023 Main concern is on thunderstorm potential this evening. As of 19Z all but a few light showers had departed the area from the morning convection, with pockets of clear skies, but clouds were mostly still scattered to broken. Even so, SBCAPE values ranged from about 800 to 1800 J/kg across the forecast area, highest in central Wisconsin, lowest near the Upper Michigan border. Farther west, an area of convection was developing across central MN associated with a mid-level shortwave and jet streak. This will be the main focus for this evening. Ahead of this, some isolated, mid-afternoon light showers were starting to pop up across the CWA as of 1930Z, driven by instability and weak WAA. While the instability is there, don't think the forcing will be strong enough to get much going out of these. Some brief rain, and maybe a few lightning strikes will be the main concern. The complex across central MN is expected to reach the western CWA around 01Z. While this complex will likely grow over the next few hours, by the time it reaches the GRB forecast area instability will start to wane and becoming elevated. The area with the greatest potential for severe storms is central Wisconsin between about 01Z to 04Z, with damaging winds and large hail the main threats. After that time severe potential looks low. However, rain and non- severe storms will continue to track across the area, focused mainly south of Hwy 29. After 07Z most of this activity will depart. The rest of the night...Some clearing across the southern CWA, but clouds and fog are possible across the north, possibly dense fog in spots. Lows will range from the middle 50s to lower 60s. Saturday...Overall, should be a quiet and pleasant day. Clouds will be more persistent across northern Wisconsin, with a few stray instability showers possible in the afternoon. Highs will range from the upper 60s across far northern Wisconsin, to the low 80s in the Fox Valley. .LONG TERM...Saturday Night Through Friday Issued at 248 PM CDT Fri Aug 11 2023 A low pressure system developing across the upper Mississippi Valley will bring the next chance for rain to the region Sunday afternoon into Monday night. This will be a slow moving system with strong dynamics and several rounds of rainfall expected during this period. The rain will start Sunday afternoon across central and north-central Wisconsin, then spread east Sunday night. The system will occlude Sunday evening and slowly track across the western Great Lakes region Monday with lingering wrap around moisture Monday night as the system tracks off to the east. Instability with this system will be fairly limited, which will limit overall severe potential. However some strong storms are possible Sunday evening given the strong dynamics and decent bulk shear values in place. The system is on track to provide a widespread rainfall of over an inch across all of the area during this period. After a dry period on Tuesday another low pressure system and attendant cold front could bring the chance for additional showers and thunderstorms during the middle part of the week. Once this system clears the area dry weather is then expected for the end of next week. Other than below normal temperatures on Monday, temperatures during the week are expected to more or less be around normal for this time of year. && .AVIATION...for 00Z TAF Issuance Issued at 750 PM CDT Fri Aug 11 2023 Isolated to scattered showers and a few storms will continue over parts of eastern WI this evening, with a large cluster of storms pushing across central WI. This cluster will race across east central WI this evening, bringing brief lower CIGs and VSBYs and gusty winds. Included thunder for AUW/CWA/ATW but held off on GRB/MTW and will wait to see if the northern edge holds its line or drops south. The storms will exit by 04-05z with only lingering showers possible in north central WI overnight. Low clouds and fog is also expected, mainly over north central WI overnight with some IFR/LIFR conditions likely. More uncertainty in central WI. Mainly dry conditions are expected on Saturday, but spotty showers are possible, with a mix of low, mid and upper clouds. Northwest winds will gust up to around 20 kts, possibly higher if we can mix a little higher than expected. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....KLJ LONG TERM......Kurimski AVIATION.......Bersch
Hazardous weather outlook, Aug 11, 2:50 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Green Bay WI 250 PM CDT Fri Aug 11 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 250 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are expected to arrive in central Wisconsin this evening, around 8:00 PM. These storms could be strong or severe and produce damaging winds and hail. There is only a marginal threat of severe storms elsewhere during the evening. Fog development is possible across northern Wisconsin tonight, some of which could become dense. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are possible Sunday and Monday. Some of these storms may become strong Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ521-522-541>543-122000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 250 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Scattered thunderstorms are possible this evening. Some storms could produce strong winds during the evening. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are possible Sunday and Monday. Any thunderstorms could pose a hazard to mariners. KLJ/Kurimski
In the hours before
Special weather statement, Aug 11, 6:15 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
615 PM CDT Fri Aug 11 2023
WIZ013-112345-
Northern Marinette County WI-
615 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of north central
Marinette County through 645 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembine, or 14 miles southeast of Iron Mountain, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Marinette County, including the following locations... Miscauno
Island and Kremlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4575 8787 4573 8786 4571 8781 4570 8781
4568 8778 4567 8778 4566 8783 4560 8777
4557 8779 4557 8783 4556 8783 4559 8800
4576 8795 4576 8790
TIME...MOT...LOC 2315Z 280DEG 24KT 4567 8787
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KurimskiSpecial weather statement, Aug 11, 6:33 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
633 PM CDT Fri Aug 11 2023
WIZ030-035-120015-
Wood WI-Marathon WI-
633 PM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of northwestern Wood and
western Marathon Counties through 715 PM CDT...
At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medford to near Owen to 9 miles northeast
of Fairchild. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Spencer around 655 PM CDT.
Marshfield around 705 PM CDT.
Other locations impacted by these storms include Edgar, North Wood
County Park, Big Eau Pleine County Park, Little Chicago, Auburndale,
March Rapids, Hamburg, Hewitt, Rib Falls and Fenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8997
4504 8963 4466 8984 4436 9028 4438 9032
TIME...MOT...LOC 2333Z 295DEG 32KT 4515 9041 4491 9053 4470 9083
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KurimskiLocal storm report, Aug 11, 7:09 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
709 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tstm Wnd Gst Marshfield 44.66N 90.16W
08/11/2023 M51 MPH Wood WI ASOS
&&Local storm report, Aug 11, 7:32 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
732 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM Tstm Wnd Gst Mosinee 44.78N 89.69W
08/11/2023 M47 MPH Marathon WI AWOS
&&Local storm report, Aug 11, 7:36 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
736 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg Marshfield 44.66N 90.16W
08/11/2023 Wood WI Law Enforcement
1 downed tree on powerline at 6th and Ash in
Marshfield. Time estimated.
&&Local storm report, Aug 11, 7:49 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Green Bay WI
749 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Gst 3 W Plover 44.45N 89.59W
08/11/2023 M59 MPH Portage WI CO-OP Observer
Measured at COOP station PLOW3.
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:15 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 50 min |
| Aug 11, 7:44 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 29 min |
| Aug 11, 8:12 PM CDT | Special Weather Statement | GRB | Door | 63 min |
| Aug 11, 8:27 PM CDT | Special Weather Statement | GRB | Outagamie, Waupaca, Winnebago | 48 min |
| Aug 11, 8:29 PM CDT | Special Marine Warning | GRB | 91 min | |
| Aug 11, 8:53 PM CDT | Severe Thunderstorm Warning | GRB | Door | 28 min |
| Aug 11, 9:01 PM CDT | Special Marine Warning | GRB | 71 min | |
| Aug 11, 9:05 PM CDT | Special Weather Statement | GRB | Brown, Calumet, Outagamie | 40 min |
| Aug 11, 9:19 PM CDT | Special Marine Warning | GRB | 92 min | |
| Aug 11, 9:21 PM CDT | Special Marine Warning | GRB | 27 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.